MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Foreign Body In Patient (2687)
Date of Event 09/23/2022
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) and the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), a non-penumbra catheter and a non -penumbra sheath.It was reported that the patient¿s anatomy was tortuous and the stroke was due to a proximal ica dissection noted prior to the procedure.During the procedure, the physician successfully completed the first pass.While retracting the red72, the physician experienced resistance and the red72 was noted to be fractured at the distal end under fluoroscopy.The proximal part of the red72 was removed from the patient and the distal portion was in the left mca.To remove the distal portion of the red72, the physician advanced a penumbra system 3d revascularization device (psr3d) to the right ica through the anterior communicating artery (acom); however, the stent portion of the psr3d also broke in the ica while attempting to capture the distal part of red72.The attempts to remove the fractured portions of red72 and psr3d were unsuccessful.It was reported that the patient experienced a hemorrhage.The patient expired two days post procedure due to hemorrhage.
 
Additional Manufacturer Narrative
Intracranial hemorrhage and death are included as possible complications in the instructions for use (ifu) for the penumbra system.Evaluation of the returned red72 confirmed that the catheter was stretched and fractured.If the red72 is retracted against resistance during use, the device may become stretched and subsequently fracture.The root cause of the resistance experienced during the procedure could not be determined.The distal fractured segment was not returned for evaluation.Evaluation of the returned psr3d confirmed that the device was fractured on the distal portion of the device.This damage typically occurs due to retraction against resistance.This damage likely occurred during the attempt to remove the fractured portion of the red72 from the patient.The distal fractured segment of the psr3d was not returned for evaluation.The bends on the delivery wire were likely incidental to the complaint and may have occurred during packaging for return.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00487.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report: 3005168196-2022-00486.1.Section b box 2.Date of death.This report is associated with mfr report number: 3005168196-2022-00487.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 11/21/2022: 1.Section b.Box 5.Describe event or problem.This report is associated with mfr report number: 3005168196-2022-00487.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) and the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), a non-penumbra catheter and a non-penumbra sheath.It was reported that the patient¿s anatomy was tortuous and the stroke was due to a proximal ica dissection noted prior to the procedure.During the procedure, the physician successfully completed the first pass.Next, while repositioning of the red72 with a penumbra system 3d revascularization device (psr3d), the physician experienced resistance and the red72 was noted to be fractured at the distal end under fluoroscopy.The proximal part of the red72 was removed from the patient and the distal portion was in the left mca.To remove the distal portion of the red72, the physician advanced the psr3d to the right ica through the anterior communicating artery (acom) to avoid the pre-existing vessel dissection; however, the stent portion of the psr3d also broke in the ica while attempting to capture the distal part of red72.The attempts to remove the fractured portions of red72 and psr3d were unsuccessful.It was reported that the patient experienced a hemorrhage.The patient expired two days post procedure due to hemorrhage.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15653369
Report Number3005168196-2022-00486
Device Sequence Number6036344
Product Code NRY
UDI-Device Identifier00815948020900
UDI-Public815948020900
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2024
Device Catalogue NumberPSR3D
Device Lot NumberF103646
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2022
Supplement Date Received by Manufacturer01/14/2005
01/14/2005
Initial Report FDA Received Date10/21/2022
Supplement Report FDA Received Date10/27/2022
12/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age59 YR
Patient SexMale
Date Report Sent to FDA01/01/2005